Alert archive / Colorado / Snow Squall Warnings in 2022

Snow Squall Warning 2, NWS Pueblo, CO

February 22, 2022El Paso County, Pueblo County, Colorado

NWS Pueblo, CO issued this snow squall warning at Feb 22, 2022, 6:44 AM MST for El Paso County, Pueblo County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2022, 6:44 AM MST (13:44 UTC)
Expired
Feb 22, 2022, 7:30 AM MST
In force
46 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties El Paso County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 41 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 1.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-3.9

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS55 KPUB 221344
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
644 AM MST Tue Feb 22 2022

COC041-101-221430-
/O.NEW.KPUB.SQ.W.0002.220222T1344Z-220222T1430Z/
El Paso CO-Pueblo CO-
644 AM MST Tue Feb 22 2022

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  South central El Paso County in east central Colorado...
  North central Pueblo County in southeastern Colorado...

* Until 730 AM MST.

* At 643 AM MST, a dangerous snow squall was located 9 miles
  northwest of Pueblo West, or 17 miles northwest of Pueblo, moving
  southwest at 20 mph.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts up to 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

This snow squall will affect I-25 between the El Paso and Pueblo 
county line.

Locations impacted include...
Fountain, Pinon, Pueblo West and Hanover. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 3840 10473 3854 10481 3866 10457 3848 10440
TIME...MOT...LOC 1343Z 062DEG 19KT 3847 10480 

$$

Hodanish

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 22, 5:56 AM MST, 48 minutes earlier.

Area forecast discussion, Feb 22, 5:56 AM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
556 AM MST Tue Feb 22 2022

.UPDATE...
Issued at 554 AM MST Tue Feb 22 2022

Snow continues to occur across eastern Fremont and Pueblo counties
and have increased POPs this region for this morning. \/Hodanish

&&

.SHORT TERM...(Today and tonight)
Issued at 414 AM MST Tue Feb 22 2022

...Confidence high of heavy snow along the CONTDVD, especially SW
mtns, with bands of snow generally along and N of highway 50 over
the higher terrain and possibly extending into El Paso county...

Currently...

Per radar, two areas of concern currently. The first is the ongoing
heavy snow across the SW mtns per the Alamosa Doppler radar. Another
concern is the on-and-off snow bands occurring from the N San Luis
Valley across Fremont county and then pushing into S Teller and El
Paso county. Over the remainder of the area snow appeared light (per
radar) although there is a good chance that heavier snow is
occurring over a good part of the mtns, with the exception being the
Wet mtns. Over the plains (excluding EL Paso county), skies were
mainly cloudy with a few snow showers.

Synoptics...

A challenging forecast. I see two primary areas of concern between
now and 12 UTC tomorrow. The first is along the CONTDVD. Given
favored orographics, mtns will do well with this event. La Garitas
will see the least, while the San Juans will see over a foot of snow
or more next 24 hours. The remainder of the central mtns will see
heavy snow.

The 2nd area of concern is along a baroclinic zone which will extend
WSW-ENE over the region during this period. At this time, it appears
this band will favor the area from the N San Luis valley area and
across the Fremont/Teller and into parts of EL Paso counties. This
area has been active this morning and will likely continue to be
favored for the next several hours. Later this morning forcing
associated with the lead shortwave will exit the region and the snow
should let up a bit, but a 2nd area of lift is expected to move into
the aforementioned region this afternoon and last into the nighttime
hours. There is a good chance that the area of lift will affect a
larger region and should bring snow to all of the Fremont/Teller and
Sangres/Wet mtn areas tonight.

Based on the above, the San Juans will likely see 1-2 ft of snow
during the next 24 hours.  with the central mts seeing 8-12 inches.
The other favored area is going toe be the greater Fremont/ S Teller
region, extending across the N Sangres/ Wets and the Wet mtn valley
region. This areas should receive 4-8" through 12 UTC tomorrow.

As for the I-25 corridor region...I am not overly excited of
impactful snow, however if one of the bands pushes far enough east,
there could be a period of heavy snow which could impact the
interstate, with the greatest threat of this occurring over El Paso
county, especially later this afternoon and tonight. Depending on
the strength of the bands, it is not out of the question that a snow
squall warning may be needed later today for the I-25 corridor.

Most, if not all of the plains east of the interstate will not see
any impactful snow with this event.

Without saying, its going to be very cold through the next 24 hours.
\/Hodanish

.LONG TERM...(Wednesday through Monday)
Issued at 414 AM MST Tue Feb 22 2022

Key Messages:

1) Winter weather will continue to impact the forecast area during
the week, but especially Wednesday into Thursday morning.

2) Frigid temperatures will continue to overspread much of the
forecast area during the week, but slowly warm by the weekend.

Wednesday... Active weather will continue during most of the long
term period. Starting Wednesday, a large trough will be digging
southward over Nevada and begin pushing eastward during the day. As
this trough starts approaching the southern Colorado region,
synoptic support and dynamics will increase over the region, which
will aid in precipitation development and maintenance. As the system
starts pushing over the forecast area, mid and upper level winds
will also increase in magnitude and become more southwesterly, which
will induce robust orographic forcing over the mountains, especially
the southwestern mountains. Also, as the colder air aloft with the
system approaches, lapse rates will steepen in response, and some
low CAPE, around 100 J/kg or less, will develop, particularly over
the central and western mountains. Given this information,
stratiform snow will increase in coverage and intensity during the
day, starting across the western and central mountains, and then
increasing across the eastern mountains later in the afternoon and
evening. The southwestern mountains are expected to see the heaviest
snow during the day, as they will have the highest residence time in
the southwesterly flow. Also with the low CAPE materializing across
the western and central mountains, transient convective snow bands
are possible. If convective snow bands develop, then snow fall rates
and totals would become locally enhanced. Later in the evening and
overnight hours, the trough will continue to slowly push eastward
and over the area. Stratiform snow will become more widespread
across the forecast area, even at lower elevations, as it follows
the better synoptic dynamics to the east. Another winter threat
during Wednesday and Wednesday night will be the Arctic air
remaining in place. This airmass will keep the forecast area below
average temperature values, especially the eastern plains, where
temperatures will be 25° to 35°F below average. Also, frigid wind
chills are expected with these cold temperatures, with most of
southern Colorado seeing much below 0°F wind chills.

Thursday... Early during the day Thursday, the trough will be
passing directly over southern Colorado. With that, the strong
synoptic support and dynamics will be pushing across the eastern
part of the forecast area. AS this takes place, more widespread
light stratiform snow is likely across the eastern plains. By late
in the day, the trough will be exiting the southern Colorado region.
As the synoptic support decrease, snow will slowly diminish in
coverage across the forecast area. Frigid Arctic air will still be
present during the day Thursday and overnight Thursday. Again, all
of southern Colorado will see below average temperatures, with the
eastern plains still remaining much below average. Wind chills will
also be below 0°F Thursday night for most.

Friday - Saturday... At the end of the week, another quick moving
short wave trough will pass over southern Colorado. As this wave
treks over the region, synoptic support and dynamics will increase
in response to the approaching system. Moisture will be more limited
with this system though, given how quickly it comes in behind the
mid week storm system. This will help limit overall precipitation
coverage, but regardless, given the increased synoptics and stronger
orographics developing, scattered pockets of precipitation are
likely late Friday and into Saturday. By Saturday afternoon though,
the system will be racing out of the area, and its influence will
lessen. Any lingering precipitation by that point will dissipate
during the afternoon hours of Saturday. As for temperatures, they
will finally start to moderate and warm. They will still be below
average, but only 5° to 15°F below average.

Sunday - Monday... Near the end of the long term period, the GEFS
and EPS ensemble models are in decent agreement about the evolution
of things. Starting Sunday, a ridge of high pressure develops over
the western US and pushes eastward towards the region. Given the
synoptic subsidence with this feature, precipitation chances will be
low Sunday and Monday. A warming trend will also be expected, with
temperatures rebounding back closer to normal values for this time
of year. There are hints in the models that another short wave
trough will pass across Colorado sometime Monday. There are timing
differences though, with the EPS bringing it across the area early
to mid day Monday, with the GEFS bringing the feature to the region
late in the evening Monday. No solution is favored over the other at
this time, but as this feature does pass across southern Colorado,
precipitation chances would increase, especially for the mountains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 414 AM MST Tue Feb 22 2022

KCOS...

Per ensemble NBM guidance, periods of snow will occur throughout
this fcst period. Best chance will be earlier this AM and later this
afternoon through tonight. There is going to be a chance of some
heavier snow bands occasionally affecting this TAF site which will
likely drop wx conditions into the LIFR category for a brief period
of time. Otherwise expect at least MVFR through the day due to lower
cigs. Snow accumulations will occur, especially if a heavier band
(or two or three) set up over the KCOS area.

KPUB...

Lots of lower clouds expected through the next 24 hours with some
on and off snow showers. Will be at or slightly above MVFR through
today with better chances of MVFR/IFR categories later this
afternoon and especially tonight. Best chance of some light snow at
KPUB will be after 03 UTC tonight lasting into tomorrow morning.

KALS...

On and off snow showers with brief periods of MVFR expected today. A
better chance of low cigs/MVFR/IFR conditions will occur tonight due
to snow and low clouds.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 11 PM this evening to 11 AM MST
Wednesday for COZ095-096-098-099.

Winter Weather Advisory until 11 AM MST Thursday for COZ058-059-
062-064-066-067-069>071.

Winter Storm Warning from 5 PM this afternoon to 5 AM MST
Thursday for COZ072>080.

Winter Storm Warning until 11 AM MST Thursday for COZ060-061-068.

&&

UPDATE...HODANISH
SHORT TERM...HODANISH
LONG TERM...SIMCOE
AVIATION...HODANISH
Hazardous weather outlook, Feb 22, 4:52 AM MST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
452 AM MST Tue Feb 22 2022

COZ058>089-093>099-231200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
452 AM MST Tue Feb 22 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Heavy snow will occur across the Continental Divide region today and
tonight. Well over a foot of snow is likely, especially across the
southwest mountains.

Snow showers will be possible over the remainder of the higher
terrain and El Paso county this morning and early this afternoon. By
later this afternoon and into tonight, the snow is expected to
become steady and heavier, especially across the greater Fremont
county region, the Wet mountains and Wet Mountain valley region and
the Sangre De Cristo mountain region. Some of this snow will push
across Teller and El Paso counties later this afternoon and tonight.
Accumulations of 4 to 8 inches will be possible over the higher
terrain with 1 to 2 inches over the plains adjacent to the mountains.

It will be very cold across the region tonight. Over the plains,
wind chill temperatures will be in the negative 10 to negative 20
degree range. The coldest wind chill values will occur over the far
eastern plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating snow is expected across southern Colorado during
Wednesday and Thursday. Snow will start off over the central and
western mountains and expand eastward during the day Wednesday and
into Thursday afternoon. Snowfall estimates through Thursday put 1
to 2 feet along the Sawatch and Sangre de Cristo Mountains and 3
plus feet along the San Juan Mountains, and 1 to 4 inches for the
adjacent lower elevations. The heaviest snow will impact the eastern
San Juan mountains with the Sawatch Range and the higher elevations
of the Sangre De Cristo mountains also seeing some moderate to heavy
amounts. This type of snow will make travel difficult to near
impossible along mountain roads and passes during the week.

Frigid temperatures will continue to overspread much of the forecast
area during the rest week. Temperatures will likely be 25 to 35°F
below seasonal averages. Wind chills will also be bitterly cold,
likely well be 0°F for most of the forecast area.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be likely
over the mountains, valleys and the I-25 corridor region today and
especially tonight.

34/SIMCOE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:42 AM MSTSnow Squall WarningPUBEl Paso, Pueblo48 min

Nearby

Snow Squall Warnings in Colorado, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.